Thunderstorm Wind, Spokane
- When
- June 21, 5:19 PM PST
- Where
- Spokane County, Four Lakes
- Measured
- 77 kt (89 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 47.567, -117.600
On the evening of the 21st, two severe thunderstorm gust fronts moved across eastern Washington. The first one hit between the hours of approximently 5pm PST to around 7pm from northern Spokane County to eastern Stevens and western Pend Orielle Counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OTX wrote it up.
On the evening of the 21st, two severe thunderstorm gust fronts moved across eastern Washington. The first one hit between the hours of approximently 5pm PST to around 7pm from northern Spokane County to eastern Stevens and western Pend Orielle Counties. Widespread power outages, downed trees and structure damage was caused by the severe thunderstorm wind gusts. In Spokane County, the Spokane International Airport measured sustained winds at 62 mph with a gust to 77 mph. This was the highest wind gust measured on record. There was wind damage to hangers and other structures at the Fairchild Air Force Base. There was widespread structure damage and power outages to the town of Airway Heights. In Pend Orielle County, numerous power outages and downed trees were reported. A barn and a truck were damaged at the Fairgrounds of Newport.The second severe thunderstorm gust front occurred between the hours of 630pm and 815 pm PST. The severe winds first started across Adams and Whitman Counties and moved north to eventually affect southern Pend Orielle and Stevens Counties. In Adams county, the towns of Ritzville and Ralston had downed trees and many power outages with visibilities reduced to a half a mile in blowing dust. In Whitman County, an official weather sensor measured a wind gust to 61 mph. Widespread fallen trees, power outages, fire starts and structure damage were experienced near the towns of Rosalia and St. John. In northeastern Lincoln County, the town of Davenport was especially hard hit. Widespread power outages, fallen trees and some structure damage occurred. In Spokane County, at least 30,000 homes were without power. Many homes and businesses were damaged in the Spokane metro area. There were at least a dozen injuries due to the severe wind. The wind also caused at least a dozen fire starts visibility was reduced to a quarter of a mile at times across Spokane County. Southern Stevens and Pend Orielle Counties were the last to be hit by the second severe thunderstorm wind gust. Many homes were without power along with some damage to structures. there were a few fire starts as well in both counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Jun 21, 4:40 PM PST, 39 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPOKANE WA 540 PM PDT TUE JUN 21 2005 .SYNOPSIS...THE LOW OFF THE NORTHERN CALIFORNIA COAST WILL CONTINUE TO MOVE NORTHEAST THIS EVENING AND EXIT THE REGION BY WEDNESDAY EVENING. THERE WILL BE THUNDERSTORMS WITH THE COLD FRONT THIS AFTERNOON AND EVENING WITH THE POSSIBILITY OF SMALL HAIL AND GUSTY WINDS. COOLER AND UNSETTLED WEATHER CAN BE EXPECTED FOR THE REMAINDER OF THIS WEEK. && .DISCUSSION... UPDATE...MADE A QUICK UPDATE TO ADD BLOWING DUST TO THE PALOUSE AND BASIN ZONES. HIGH BASED THUNDERSTORMS ARE DRIFTING NORTH AND PRODUCING GUSTY WINDS WITH LITTLE RAIN. TONIGHT THROUGH FRIDAY...UPPER LEVEL LOW JUST OFF THE NORTHERN CALIFORNIA COAST IS FINALLY SHOWING SIGNS OF MOVING NORTHEAST TOWARD OUR REGION THIS AFTERNOON IN RESPONSE OF A STRONG NEGATIVELY TILTED WAVE ROTATING AROUND THE LOW. WAVE HAS AN ASSOCIATED JET STREAK MOVING INTO OREGON CURRENTLY. THIS JET IS EVIDENT IN THE LATEST WATER VAPOR IMAGERY WITH ALSO SOME EXCELLENT DIFLUENCE ALOFT. CURRENT MODEL SOUNDING FOR OUR AREA HAVE US CAPPED WITH ABOUT 60 TO 100 J/KG PREVENTING ANY PREMATURE CONVECTION BEFORE THE WAVE LIFTS THIS LID AND FIRES OFF CONVECTION ACROSS THE SOUTHERN AND WESTERN PORTIONS. MODEL SOUNDINGS ALSO HAVE AROUND 1500 J/KG WITH THE TEMPERATURES IN THE LOW 90S AND DEWPOINTS IN THE LOWER 50S. ALL OF THESE INGREDIENTS POINT TO SOME STORMS HAVING HAIL AND GUSTY STRONG WINDS WITH THE OUTFLOW. CONVECTION WILL MOVE NORTH AND EAST WITH THE WAVE LATER ON BEFORE DISSIPATING AFTER 06Z TONIGHT. SURFACE COLD FRONT WILL MARCH ACROSS THE DISTRICT BETWEEN 00Z AND 04Z BRINGING LOW LEVEL COLD ADVECTION AND BREEZY CONDITIONS. WE WILL REMAIN IN THE TROF AFTER THE WAVE MOVES INTO MONTANA BY WEDNESDAY EVENING...KEEPING US SHOWERY AND COOL INTO FRIDAY. FRIDAY NIGHT THROUGH TUESDAY...LONGWAVE PATTERN EVOLUTION SHOWS A GRADUAL TRANSITION TO MORE OF A RESOLVED LONGWAVE TROF OVER THIS PERIOD WITH AN AXIS CENTERED OVER THE WASHINGTON COAST EXTENDING UPWARD THRU BRITISH COLUMBIA. THIS MAKES SENSE GIVEN HOW THE SOUTHERN BRANCH OF FLOW OFF THE PACIFIC OPENS UP WHAT IS LEFT OF A STALLED OFFSHORE CLOSED LOW/TROF AND PUTS IT IN PHASE WITH THE NORTHERN BRANCH OVER THE WEEKEND. ONE WOULD EXPECT SHORTWAVES TO BE BETTER RESOLVED AND MORE ENHANCED TRAVELING THROUGH A LONGWAVE TROF OUR OUR REGION FOR THIS TIME PERIOD. THEREFORE WILL CONTINUE THE PREVIOUS FORECAST CALLING FOR UNSETTLED CONDITIONS THRU THIS PERIOD AND FORECAST HIGH TEMPERATURES ON THE COOL SIDE OF NORMAL FOR THIS TIME OF YEAR. && .AVIATION...A COLD FRONT WILL PUSHING ACROSS ERN WA AND N IDAHO THIS EVENING WITH A CHANCE OF HIGH BASED CONVECTION WITH POSSIBLE GUSTS 40-45 MPH WITH THE THUNDERSTORMS. BEHIND THE FRONT THE WINDS WILL SHIFT TO WESTERLY WITH STRONG GUSTS AT TIMES TO 35 MPH. CONDITIONS ARE EXPECTED TO REMAIN VFR THROUGH THE PERIOD. RFOX && .PRELIMINARY POINT TEMPS/POPS... SPOKANE 58 77 49 78 48 81 / 30 20 20 10 10 10 COEUR DALENE 57 77 48 78 47 81 / 30 20 20 20 10 20 PULLMAN 54 76 45 74 44 78 / 30 20 20 10 10 10 LEWISTON 61 83 53 83 52 87 / 30 20 20 20 10 10 COLVILLE 53 78 45 79 45 84 / 30 20 20 30 10 20 SANDPOINT 55 77 47 78 46 81 / 30 20 20 30 10 20 KELLOGG 56 77 48 79 46 84 / 30 20 20 30 10 20 MOSES LAKE 62 82 51 82 50 86 / 30 20 10 10 0 10 WENATCHEE 64 79 54 82 54 84 / 30 20 20 10 0 10 OMAK 61 79 48 83 49 87 / 30 20 20 10 10 10 && .OTX WATCHES/WARNINGS/ADVISORIES... ID...NONE. WA...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 928 AM PDT TUE JUN 21 2005 IDZ001>004-026-027-WAZ031>038-041>044-221330- NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE- CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA- LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS- LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE- MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA- NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA- EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU- 928 AM PDT TUE JUN 21 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE AREAS LISTED ABOVE. .DAY ONE...TODAY A STRONG COLD FRONT IS EXPECTED TO PUSH INTO THE INLAND NORTHWEST LATER THIS AFTERNOON AND EVENING. THIS FRONT IS EXPECTED TO TRIGGER SCATTERED SHOWERS AND THUNDERSTORMS...SOME OF WHICH MAY BE STRONG TO SEVERE. THE MAIN THREAT FROM THESE THUNDERSTORMS WILL BE WIND GUSTS IN EXCESS OF 50 MPH. THERE IS ALSO A SMALL RISK OF HAIL AS LARGE AS ONE INCH. IN ADDITION...STRONG GUSTY WINDS ARE ANTICIPATED BEHIND THE PASSAGE OF THE COLD FRONT. AROUND 4 PM...SOUTHWEST TO WEST WINDS OF 20 TO 25 MPH WITH LOCAL GUSTS TO 40 MPH WILL BE POSSIBLE FROM THE WESTERN PORTIONS OF THE COLUMBIA BASIN AND NEAR WENATCHEE. THESE WINDS WILL SPREAD ACROSS EASTERN PORTIONS OF THE COLUMBIA BASIN AND INTO THE SPOKANE AREA AND PALOUSE EARLY THIS EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
The Spokane radar (KOTX), 13 km away, was scanning. The volume nearest the first event began at 01:19 UTC.
12 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2005Every state in 2005This day in weather historyWarnings in Washington, June 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5456579, 5456580, 5456581, 5456582, 5456583, 5456584, 5456585, 5456586, 5456587, 5456588, 5456589, 5456590.